Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at May 29, 2008, 1:42 AM CDT for Holt County, Rock County, Nebraska. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 1:42 AM CDT (06:42 UTC)
- Expired
- May 29, 2008, 5:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:05 AM CDT | FLASH FLOOD | O'Neill, NE | WATER REPORTED OVER A GRAVEL COUNTY ROAD EAST OF ONEILL. OBSERVER REPORTS 3.93 INCHES OF RAIN IN ONEILL. |
| May 29, 5:05 AM CDT | FLASH FLOOD | Page, NE | WATER REPORTED OVER COUNTY ROAD S45A NORTH OF PAGE. ROAD IS NOT PASSIBLE BY AUTOMOBILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 203 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLBF 290642 FFWLBF NEC089-149-291045- /O.NEW.KLBF.FF.W.0005.080529T0642Z-080529T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 142 AM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF ONEILL... SOUTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 545 AM CDT * AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTH OF BROWN LAKE... OR 27 MILES NORTH OF BURWELL...MOVING NORTHEAST AT 38 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PONY LAKE...SWAN LAKE...AMELIA...CHAMBERS...EMMET...GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA...INMAN...KNIEVELS CORNER...EWING AND PAGE ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4210 9831 4210 9944 4242 9948 4266 9830 TIME...MOT...LOC 0642Z 245DEG 33KT 4218 9923 $$ SPRINGER
2 follow-up statements
000 WGUS73 KLBF 290817 FFSLBF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 314 AM CDT THU MAY 29 2008 NEC089-149-291045- /O.CON.KLBF.FF.W.0005.000000T0000Z-080529T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCK NE-HOLT NE- 314 AM CDT THU MAY 29 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR SOUTHERN HOLT AND SOUTHEASTERN ROCK COUNTIES... AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING EXCESSIVE RAINFALL. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF PAGE...OR 23 MILES EAST OF ONEILL...MOVING NORTHEAST AT 38 MPH. THE HEAVY RAIN IS MOVING NORTHWARD SLOWLY AND SHOULD END IN SOUTHERN HOLT COUNTY AND SOUTHEAST ROCK COUNTY BY 430 AM CDT. HOWEVER... RUNOFF FROM THE RAIN WILL CONTINUE THROUGH AT LEAST 5 AM CDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTH PLATTE. LAT...LON 4210 9831 4210 9944 4242 9948 4266 9830 TIME...MOT...LOC 0814Z 245DEG 33KT 4253 9819 $$ SPRINGER
000 WGUS73 KLBF 291045 FFSLBF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 543 AM CDT THU MAY 29 2008 NEC089-149-291053- /O.EXP.KLBF.FF.W.0005.000000T0000Z-080529T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCK NE-HOLT NE- 543 AM CDT THU MAY 29 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 AM CDT FOR SOUTHERN HOLT AND SOUTHEASTERN ROCK COUNTIES... THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THERE IS STILL A RISK THAT EXISTING FLOODING OF ROADWAYS AND LOW AREAS WILL CONTINUE...AND SOME ADDITIONAL RUNOFF IS POSSIBLE. LAT...LON 4210 9831 4210 9944 4242 9948 4266 9830 TIME...MOT...LOC 1043Z 245DEG 33KT 4310 9650 $$ SPRINGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 28, 8:58 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 28, 8:58 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 858 PM CDT WED MAY 28 2008 .UPDATE... JUST UPDATED THE GRIDS AND ZONE PACKAGE FOR MENTION OF FOG OVERNIGHT. SERLY WINDS CONTINUE TO PUSH MID 50 DEGREE DEW POINTS INTO CENTRAL NEBR. WITH TEMPS FLAT LINING THE REST OF TONIGHT...AND INCREASED LOW LEVEL MOISTURE ADVECTION...FOG LOOKS LIKE A GOOD BET TO PERSIST OVERNIGHT. CONVECTION FROM EARLIER THIS EVENING ALONG THE FRONT RANGES OF WYOMING AND COLORADO...HAS PUSHED EAST INTO THE PANHANDLE. ONGOING FCST HAS THE OVERNIGHT CHANCES FOR PCPN WELL IN HAND...AS ELEVATED INSTABILITY INCREASES OVERNIGHT...AS DOES THE LOW LEVEL JET. && PREVIOUS DISCUSSION FOLLOWS...ISSUED AT 320 PM CDT WED MAY 28 2008 .DISCUSSION... TONIGHT...A 50 KT LLJ DEVELOPS...WHILE A PLUME OF STEEP MID LVL LAPSE RATES BEGINS TO SPREAD ACROSS THE REGION IN RESPONSE TO INCREASING SOUTHWESTERLY MID LVL FLOW. 800-700 MB LAYER MUCAPES RANGE FROM 800-1200 J/KG OF MUCAPE GENERALLY BTWN INTERSTATE 80 NORTH TO HYWS 2 AND 91. THIS WILL TRIGGER ELEVATED THUNDERSTORMS TONIGHT. NAM NOW GENERATING APPRECIABLE QPFS ACROSS CNTRL SANDHILLS WITH PWS AOA 1.25 INCHES FROM ONSET OF CONVECTION. ALTHOUGH HEAVY RAINFALL NOT ANTICIPATED...RAINFALL OF 1/4 TO 1/2 INCHES ARE QUITE LIKELY WITH LOCALLY 3/4 INCHES OR HIGHER. DUE TO NEARLY SATURATED GROUND...MINOR RUNOFF MAY OCCUR IN THE HEAVIER RAINFALL AREAS. STRATUS TO PERSIST. STORMS MAY LINGER IN EAST THROUGH MID-DAY THURSDAY. BUT EXPECT A GENERAL LULL IN CONVECTIVE ACTIVITY BEFORE THE WESTERN IMPULSE REACHES THE AREA LATE THURSDAY AFTERNOON. BOUNDARIES RESIDING FROM TONIGHTS CONVECTION AND SPEED OF STRATUS DEPARTURE WILL BE CRUCIAL TO WHERE SURFACE BASED CONVECTION WILL INITIATE. CONSENSUS OF MODEL FCSTS THURSDAY AFTERNOON DEPICT A SFC LOW DEVELOPING OVER NORTHEAST COLORADO...WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA. SFC HEATING WILL ENSUE FIRST IN SWRN NEBR AND BUILD NORTHEAST ACROSS THE CWA...ALLOWING RELATIVELY HOT SOUTHWEST SFC FLOW TO DEVELOP. EXCEPTION APPEARS TO BE NORTHERN/NORTHEASTERN COUNTIES...WHERE LOW LVL CLOUDINESS/HIGHER BOUNDARY LAYER RH NEAR WARM FRONT WILL RESIDE. MID/UPPER 80S SHOULD DEVELOP ACROSS THE SFC WARM SECTOR IN SWRN NEBR...WHILE LOW 80S WILL RESIDE NORTH AND EAST. STRONG BOUNDARY LAYER DESTABILIZATION IS FCST TO TAKE PLACE ALONG AN OSHKOSH THROUGH HAYES CENTER LINE BY AROUND 21Z. THIS WILL COINCIDE WITH THE APPROACH OF THE LOW AMPLITUDE MID/UPR LVL S/W TROUGH OVER THE FOUR CORNERS REGION. VERY STEEP MID LVL LAPSE RATES GREATER THAN 8 DEG C/KM AND UPR 50S/LOW 60S DEWPOINTS WILL YIELD LARGE MLCAPE VALUES AOB 2000 J/KG. NORTHEASTERN AREAS WILL REMAIN CAPPED. THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP DURING THE MID/LATE AFTERNOON OVER THE SWRN PORTION OF THE CWA...AND THEN SPREAD EAST DURING THE EVENING. MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY WOULD FAVOR SUPERCELLS. HOW TONIGHTS CONVECTION PLAYS OUT WRT A BOUNDARY FOR THU AND AMOUNT AND SPEED OF STRATUS CLEARING WILL BE CRITICAL TO SEVERE CONVECTION COVERAGE AND INTENSITY. NAM ALSO LACKING BACKED SFC WINDS TO LIMIT SUPERCELL POTENTIAL WHILE TO GFS FAVORING BACKED WINDS ACROSS LINCOLN..HAYES...FRONTIER NORTHEAST INTO CUSTER COUNTY. AS WE HEAD INTO THE OVERNIGHT HOURS...60-70 KT LLJ IS FCST TO MATERIALIZE...AND THIS WILL LIKELY MAINTAIN CONVECTION STORMS CONGEAL INTO A NOCTURNAL MCS OR TWO. IT SHOULD ALSO BE STATED THAT FLASH FLOODING MAY BE THE GREATEST SEVERE WEATHER THREAT DUE TO SATURATED GROUND AND LOW FLASH FLOOD GUIDANCE. COUNTIES MOST AT RISK FOR FLASH FLOODING ARE HAYES...FRONTIER...LINCOLN...CUSTER...AND HOLT COUNTY. ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S. ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES. ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE CWA. ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT. BEYOND...GFS THEN INDICATES HIGHER DEWPOINTS BEING DRAWN WESTWARD DUE TO UPSLOPE FLOW. MAINTAINED PREVIOUS GOING POPS WITH HIGHEST CHCS SUNDAY AND SUNDAY NIGHT. && .AVIATION... A STRATUS DECK OF LOW CLOUDS LOOK TO REMAIN IN PLACE ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT AND INTO AT LEAST THE EARLY AFTERNOON HOURS ON THURSDAY. THESE CLOUDS ARE BEING HELD IN PLACE BY HIGH PRESSURE DRIFTING SLOWLY SOUTH OF THE GREAT LAKES. LOW PRESSURE WILL BE STRENGTHENING ACROSS THE HIGH PLAINS AND PUSH INTO WESTERN NEBRASKA...AND BE RESPONSIBLE FOR ERODING THE LOW CLOUDS ACROSS THE PANHANDLE AND SOUTHWEST THURSDAY AFTERNOON. MVFR/IFR CIGS SHOULD TREND TOWARD LIFR/IFR DURING THE LATER EVENING HOURS WITH SOME ADDITIONAL RESTRICTION TO VSBYS COMING FROM SCATTERED THUNDERSTORMS EXPECTED TO MOVE ACROSS THE PANHANDLE...SANDHILLS AND NORTH CENTRAL NEBRASKA THROUGH THE OVERNIGHT AND MORNING HOURS. VFR CONDITION MAY RETURN TO THE WEST OF HIGHWAY 61 THURSDAY AFTERNOON...BUT THIS MAY BE HIGHLY DEPENDENT ON WHAT EFFECT THE OVERNIGHT CONVECTION MAY HAVE ACROSS THE REGION. THE OVERNIGHT THUNDERSTORMS MAY ALSO CONTAIN HAIL THAT WOULD BE HAZARDOUS TO LIGHT AIRCRAFT AND SHOULD BE AVOIDED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KAR/13/CLB
Hazardous weather outlook, May 28, 3:48 PM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT WED MAY 28 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-292100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT WED MAY 28 2008 /248 PM MDT WED MAY 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT IS EXPECTED DURING THE LATE EVENING AND OVERNIGHT HOURS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. MOISTURE AND INSTABILITY IS EXPECTED TO RETURN QUICKLY ON STRONG LOW LEVEL WINDS WHICH WILL HELP FUEL THESE STORMS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY AFTERNOON AND EVENING...CONDITIONS ARE EXPECTED TO BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...ROUGHLY NORTH AND EAST OF ALLIANCE AND NORTH PLATTE INCLUDING VALENTINE...AINSWORTH...ONEILL AND BROKEN BOW. THIS AREA IS SUBJECT TO REVISION AS THE CONVECTION DURING THE EARLY MORNING HOURS MAY HAVE A LARGE IMPACT ON STORM DEVELOPMENT LATER IN THE AFTERNOON. THE MAIN THREAT WILL COME FROM LARGE HAIL...WIND DAMAGE...INTENSE RAINFALL AND FLOODING. ISOLATED TORNADOES COULD FORM IN THE VERY STRONGEST STORMS. LATE SUNDAY...CONDITIONS COULD BECOME FAVORABLE ONCE AGAIN FOR SEVERE WEATHER. WINDS ALOFT WILL CONTINUE TO BE QUITE STRONG SUPPORTING STORMS CAPABLE OF LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:06 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 39 min |
| May 29, 9:05 AM CDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more | 18 hr |
| May 29, 10:34 AM CDT | River Flood Warning | LBF | Holt, Rock | 53 hr |
| May 29, 2:32 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 43 min |
| May 29, 3:09 PM CDT | Tornado Warning | LBF | Frontier | 51 min |
| May 29, 3:16 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 44 min |
| May 29, 3:45 PM CDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| May 29, 3:46 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 44 min |
| May 29, 3:50 PM CDT | Tornado Warning | LBF | Frontier | 27 min |
| May 29, 4:08 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| May 29, 4:19 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 56 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 49 min |
| May 29, 4:48 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| May 29, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| May 29, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 47 min |
| May 29, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Loup, Rock | 38 min |
| May 29, 5:41 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 22 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| May 29, 5:48 PM CDT | Flash Flood Warning | LBF | Holt | 6 hr |
| May 29, 5:50 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 40 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Loup, Rock | 46 min |
| May 29, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 44 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.